Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 12, NWS Cheyenne, WY

May 6, 2019Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 6, 2019, 3:19 PM MDT for Laramie County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2019, 3:19 PM MDT (21:19 UTC)
Expired
May 6, 2019, 3:45 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:39 AM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 6, 11:39 AM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1139 AM MDT Mon May 6 2019

.UPDATE...
Issued at 1129 AM MDT Mon May 6 2019

...Please see latest 18Z aviation discussion...

UPDATE Issued at 1107 AM MDT Mon May 6 2019

The threat for strong/severe thunderstorms is increasing across SE
Wyoming for this afternoon. Low-level stratus has managed to erode
fairly quickly from the South Laramie Range eastward into the I-25
corridor, and points N to Chugwater. This is contributing to about
500 J/kg of SBCAPE and minimal capping as of 17z, w/ those numbers
likely to increase to near 1500 J/kg by mid afternoon w/ excellent
mid-level lapse rates, appreciable surface heating & dew points in
the mid 40s courtesy of good moisture advection via southeast low-
level flow. High-res guidance suggests at least scattered coverage
of storms through the afternoon/early evening and about 40-50 knot
effective bulk shear values should be supportive of at least a few
organized updrafts capable of producing marginally severe hail and
wind. Per collaboration with SPC, a MRGL risk has been added to SE
Wyoming this afternoon. Forecast updates have been sent.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 352 AM MDT Mon May 6 2019

Isolated showers noted over the plains early this morning with
even a lone storm over banner county of the Panhandle. These going
up on some elevated instability with a sfc front draped along the
mtns. Expect this front to move little today then push southward
Tuesday into Weds. Weak impulses riding over the cooler sfc
airmass will set off sctd showers today and tonight, with a few
storms this afternoon and evening mainly over far se Wy where some
instability, about 500-800 J/kg, progged for a time. A bit of a
lull in the pcpn Tuesday as a short upper ridge moves by but pcpn
increasing again over the CWa late Tuesday and continuing through
Weds as a larger upper trough moves across the region. Some
accumulating snows expected over the mtns Tuesday night and Weds,
with a bit possibly reaching into the adjacent high plains by
early Weds. Otherwise a return to cool conditions over the next
few days especially over the eastern plains.

.LONG TERM...(Wednesday night through Sunday)
Issued at 352 AM MDT Mon May 6 2019

Much colder temperatures expected late Wednesday into Thursday that
will likely result in precipitation type change over from rain to
snow for elevations above 4000ft. Accumulating snow will be likely
for elevations above 6500 ft but this could be lower if temperatures
trend cooler. Some travel/road impacts along I-80 could be possible
late Wednesday night and into Thursday.

Widespread precipitation will likely be ongoing Wednesday afternoon
into the evening as a cold front shifts south of the region as two
intertwined shortwave troughs shift over Wyoming and Nebraska. Rain
will change over to snow through the afternoon and evening for
elevations above 8000ft and then slowly drop lower into Thursday
morning as H7 temperatures fall into the -3C to -7C range. Vertical
temperature profiles suggest a full snow change over for higher
elevations but a rain/snow mix to barely staying all liquid for the
NE Panhandle. For the Wyoming High Plains, there is some indication
of sleet being possible as the snow growth region may be just dry
enough for super-cooled water droplets to freeze before reaching the
ground. Will need to monitor this period for any possible winter
weather headlines.

The base of the upstream shortwave trough remains over much of
Wyoming through Friday but drier air looks to infiltrate a good
portions of the region on the back side and keep overall
precipitation chances lower. Both operational GFS and ECMWF suggest
shortwave ridging from the west over the weekend and allowing for a
warm up as projected H7 temperatures increase above freezing. H7
temperatures could continue to warm even further into early next
week with pleasant spring conditions. Will need to monitor for the
chance of embedded H5 impulses however, and their respective
mesoscale lift on afternoon convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM MDT Mon May 6 2019

Nebraska Panhandle TAFs will be mainly IFR to LIFR through the
period with a persistent stratus deck over the area and possible
intermittent showers and a few thunderstorms. In addition, late
tonight and early tomorrow morning fog will develop due to
residual moisture. Wyoming TAFs will be VFR to MVFR through the
period. Put in some VCTS based on HRRR guidance for storm
development this afternoon. Ceilings will also lower in
association with precipitation and ample moisture today and
overnight tonight.

&&

.FIRE WEATHER...
Issued at 352 AM MDT Mon May 6 2019

Fire weather concerns expected to remain low for at least the next
few days with a trend to cooler and wetter conditions, especially
by midweek.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CW
SHORT TERM...RE
LONG TERM...JSA
AVIATION...CW
FIRE WEATHER...RE
Hazardous weather outlook, May 6, 11:06 AM MDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1106 AM MDT Mon May 6 2019

WYZ116-117-071715-
South Laramie Range-South Laramie Range Foothills-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across southeast
Wyoming this afternoon and evening. A few storms may become strong
to marginally severe, with hail up to the size of quarters and
wind gusts in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday. Cooler
temperatures may allow for snow accumulations at higher elevations
on Wednesday and Thursday.

.Spotter information statement...

Spotter activation will not be needed. However, spotters are
encouraged to report hazardous weather to the National Weather
Service in Cheyenne.

WYZ112-114-071715-
Sierra Madre Range-Snowy Range-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across the higher
terrain of southeast Wyoming today and tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday. Cooler
temperatures may allow for snow accumulations at higher elevations
on Wednesday and Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-107-118-071715-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Laramie County-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across southeast
Wyoming this afternoon and evening. A few storms may become strong
to marginally severe, with hail up to the size of quarters and
wind gusts in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday.

.Spotter information statement...

Spotter activation will not be needed. However, spotters are
encouraged to report hazardous weather to the National Weather
Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108>111-113-115-119-
071715-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-East Laramie County-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across southeast
Wyoming and the western Nebraska Panhandle today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 6, 1:21 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
121 PM MDT Mon May 6 2019

WYZ117-118-061945-
Central Laramie County-South Laramie Range Foothills-
121 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 120 PM MDT, a strong thunderstorm was located 7 miles northwest of
North Cheyenne, or 10 miles northwest of Cheyenne, moving east at 25
mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 17 and
25.

LAT...LON 4122 10502 4130 10503 4141 10464 4123 10461
TIME...MOT...LOC 1920Z 263DEG 20KT 4127 10492

Worley
Special weather statement, May 6, 1:43 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
143 PM MDT Mon May 6 2019

WYZ118-119-062015-
Central Laramie County-East Laramie County-
143 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 143 PM MDT, a strong thunderstorm was located 8 miles east of
Whitaker, or 17 miles north of Cheyenne, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of central Laramie
County.

LAT...LON 4134 10478 4144 10481 4155 10438 4135 10435
TIME...MOT...LOC 1943Z 263DEG 20KT 4139 10470

Worley
Special weather statement, May 6, 2:10 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
210 PM MDT Mon May 6 2019

WYZ108-118-119-062045-
Goshen County-Central Laramie County-East Laramie County-
210 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES...

At 210 PM MDT, a strong thunderstorm was located 13 miles east of
Whitaker, or 19 miles northeast of Cheyenne, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gun Barrel and Meriden Rest Area.

LAT...LON 4135 10469 4145 10472 4161 10432 4134 10422
TIME...MOT...LOC 2010Z 259DEG 18KT 4140 10461

Worley
Special weather statement, May 6, 2:25 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT Mon May 6 2019

WYZ117-118-062100-
Central Laramie County-South Laramie Range Foothills-
225 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 224 PM MDT, a strong thunderstorm was located near North Cheyenne,
or 9 miles north of Cheyenne, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cheyenne, North Cheyenne and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 14 and
26.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4117 10487 4127 10498 4155 10465 4130 10439
TIME...MOT...LOC 2024Z 232DEG 23KT 4127 10485

Worley
Local storm report, May 6, 2:31 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             6 NNW NORTH CHEYENNE    41.30N 104.83W
05/06/2019  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

WM
Special weather statement, May 6, 3:12 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 PM MDT Mon May 6 2019

WYZ117-118-062145-
Central Laramie County-South Laramie Range Foothills-
312 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 312 PM MDT, a strong thunderstorm was located 7 miles northwest of
North Cheyenne, or 11 miles northwest of Cheyenne, moving northeast
at 20 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 17 and
28.

LAT...LON 4121 10497 4128 10503 4151 10473 4125 10458
TIME...MOT...LOC 2112Z 240DEG 19KT 4128 10492

Worley

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:09 PM MDTSpecial Weather StatementCYSLaramie51 min
May 6, 12:47 PM MDTSpecial Weather StatementCYSGoshen28 min
May 6, 1:21 PM MDTSpecial Weather StatementCYSLaramie24 min
May 6, 1:43 PM MDTSpecial Weather StatementCYSLaramie32 min
May 6, 2:10 PM MDTSpecial Weather StatementCYSLaramie35 min
May 6, 2:25 PM MDTSpecial Weather StatementCYSLaramie35 min
May 6, 2:29 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
May 6, 3:12 PM MDTSpecial Weather StatementCYSLaramie33 min
May 6, 3:38 PM MDTSevere Thunderstorm WarningCYSLaramie37 min
May 6, 3:41 PM MDTTornado WarningCYSLaramie34 min
May 6, 4:05 PM MDTTornado WarningCYSLaramie25 min
May 6, 4:23 PM MDTTornado Warning Tornado observedCYSLaramie22 min
May 6, 4:34 PM MDTSpecial Weather StatementCYSLaramie26 min
May 6, 4:37 PM MDTSevere Thunderstorm WarningCYSLaramie23 min
May 6, 4:42 PM MDTSpecial Weather StatementCYSCarbon33 min
May 6, 4:55 PM MDTSevere Thunderstorm WarningCYSCarbon50 min
May 6, 4:56 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
May 6, 5:35 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
May 6, 5:47 PM MDTSpecial Weather StatementCYS43 min
May 5, 8:37 PM MDTSpecial Weather StatementCYSMorrill38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.